Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Tucson, AZ

September 1, 2015Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 1, 2015, 12:58 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2015, 12:58 AM MST (07:58 UTC)
Expired
Sep 1, 2015, 4:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WGUS55 KTWC 010758
FFWTWC
AZC019-011100-
/O.NEW.KTWC.FF.W.0043.150901T0758Z-150901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1258 AM MST TUE SEP 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 400 AM MST
    
* AT 1254 AM MST...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN IN THE CATALINA FOOTHILLS...REDINGTON 
  PASS...AND TANQUE VERDE AREAS. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FAR NORTH 
  AND NORTHEAST TUCSON...TANQUE VERDE...CATALINA FOOTHILLS...MOUNT 
  LEMMON/SUMMERHAVEN...SABINO CANYON...SAGUARO NATIONAL PARK EAST 
  AND CATALINA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SABINO CREEK... 
RINCON CREEK...AGUA CALIENTE WASH...CAÑADA DEL ORO...SUTHERLAND 
WASH...TANQUE VERDE WASH...GIBB WASH...VENTANA CANYON WASH...ALDER 
WASH...PANTANO WASH...AND RILLITO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3248 11054 3206 11050 3212 11071 3223 11075
      3223 11095 3248 11088

$$

MEYER
2 follow-up statements
625 
WGUS75 KTWC 010846
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
146 AM MST TUE SEP 1 2015

AZC019-011100-
/O.CON.KTWC.FF.W.0043.000000T0000Z-150901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
146 AM MST TUE SEP 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 141 AM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS CONTINUING TO PRODUCE HEAVY RAIN IN THE CATALINA 
MOUNTAINS...FOOTHILLS...REDINGTON PASS...AND TANQUE VERDE AREAS. MT 
LEMON HAS REPORTED .83 IN THE PAST 15 MINUTES WITH A TOTAL OF ALMOST 
4 INCHES IN THE PAST 6 HOURS.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE ROCK AND MUD 
SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...            
FAR NORTH AND NORTHEAST TUCSON...TANQUE VERDE...CATALINA 
FOOTHILLS...MOUNT   LEMMON/SUMMERHAVEN...SABINO CANYON...SAGUARO 
NATIONAL PARK EAST   AND CATALINA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...             
SABINO CREEK...RINCON CREEK...AGUA CALIENTE WASH...CAÑADA DEL 
ORO...SUTHERLAND WASH...TANQUE VERDE WASH...GIBB WASH...VENTANA 
CANYON WASH...ALDER WASH...PANTANO WASH...AND RILLITO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. EXPECT HEAVY FLOW AND FLOODING OF 
WASHES...STREAMS...CANYONS AND SOME ROADS IN THE AREA.

&&

LAT...LON 3248 11054 3206 11050 3212 11071 3223 11075
      3223 11095 3248 11088

$$

MEYER
687 
WGUS75 KTWC 011055
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 AM MST TUE SEP 1 2015

AZC019-011104-
/O.EXP.KTWC.FF.W.0043.000000T0000Z-150901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
355 AM MST TUE SEP 1 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE
AT 400 AM MST...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. HEAVY FLOW WILL CONTINUE IN WASHES THROUGH THE 
MORNING HOURS...AND ADDITIONAL RUNOFF FROM MT LEMMON IS POSSIBLE. 
THIS WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD 
ADVISORY.

LAT...LON 3248 11054 3206 11050 3212 11071 3223 11075
      3223 11095 3248 11088

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:40 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 9:40 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST MON AUG 31 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TUESDAY
AFTERNOON AND EVENING. A WEAK DRYING TREND AND WEAK FLOW WILL TEND
TO LIMIT MOST THUNDERSTORM ACTIVITY TO AREAS EAST OF TUCSON THE
SECOND HALF OF THE WEEK. INCREASING MOISTURE FROM THE SOUTH WILL
BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING GENERALLY NORTHEAST OF THE INTERSTATE-10 CORRIDOR AT THIS
TIME. BASED ON RADAR TRENDS AND SEVERAL HRRR SOLUTIONS...SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE NEXT SEVERAL
HOURS MAINLY FROM TUCSON METRO AREA NORTH-TO-NORTHEAST ACROSS
SOUTHEAST PINAL COUNTY...GRAHAM COUNTY AND NRN GREENLEE COUNTY. THE
MAIN CONCERN WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND
BRIEF STRONG AND GUSTY WINDS. HAVE MAINTAINED ISOLATED SHOWERS/TSTMS
SOUTH-TO-SOUTHEAST OF TUCSON THE REST OF TONIGHT. HOWEVER...THE BULK
OF THE HEAVIER RAINFALL AMOUNTS WILL ALMOST CERTAINLY OCCUR WITH THE
SHOWERS/TSTMS ACROSS NERN SECTIONS. SEVERAL HRRR SOLUTIONS SUGGEST
THE BULK OF ANY SHOWERS/TSTMS WILL END AROUND SUNRISE TUE. ADEQUATE
MOISTURE WILL JUSTIFY A SLIGHT CHANCE OF SHOWERS/TSTMS TO OCCUR
MAINLY FROM TUCSON EWD/SWD LATE TUE MORNING.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 02/06Z.
SCATTERED TO PERHAPS NUMEROUS -TSRA/-SHRA MAINLY FROM KTUS VICINITY
NEWD TO THE WHITE MOUNTAINS NE OF KSAD THE REST OF TONIGHT. THESE
-TSRA/-SHRA SHOULD REMAIN NORTH OF THE KOLS/KDUG TERMINALS. THE BULK
OF THIS ACTIVITY IS EXPECTED TO END AROUND DAYBREAK TUESDAY. EXPECT
SCATTERED -TSRA/-SHRA MAINLY FROM KTUS VICINITY EWD TO THE NEW
MEXICO BORDER TUESDAY AFTERNOON AND EVENING. BRIEF MVFR CONDITIONS
AND GUSTY WINDS TO 45 KTS MAY OCCUR WITH WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...CLOUD DECKS WILL GENERALLY RANGE FROM 8-
12K FT AGL AND SURFACE WIND WILL GE MOSTLY LESS THAN 10 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH THURSDAY WITH A BIT OF AN EASTWARD SHIFT IN THE
ACTIVITY EACH DAY. WITH SOUTHWEST FLOW ALOFT...STORMS WILL
GENERALLY MOVE TOWARD THE NORTHEAST OUTSIDE THE INFLUENCE OF
OUTFLOWS. FOR THE MOST PART STORMS WILL BE DECENT RAINERS WITH WIND
GUSTS IN THE 25-40 MPH RANGE...WHILE A COUPLE EACH DAY WILL BE
STRONGER. THROUGH MUCH OF THE COMING WEEK WINDS WILL BE LIGHT WITH A
WEST TO SOUTHWEST 10-15 MPH BREEZE EACH AFTERNOON. FROM FRIDAY
ONWARD THERE IS THE POTENTIAL FOR THE SOUTHWEST FLOW ALOFT TO
CAPTURE REMNANT TROPICAL SYSTEMS AND DIRECT THAT MOISTURE UP ACROSS
OUR AREA FOR PERIODS OF ENHANCEMENT TO THE PRECIPITATION POTENTIAL.

&&

.PREV DISCUSSION /230 PM MST/...THEREAFTER...THE GFS AND ECMWF
DIFFER ON HOW MUCH DRYING TAKES PLACES AS A LOW PRESSURE TROUGH
DEEPENS ALONG THE WEST COAST...AND THE SOUTHWESTERLY FLOW ALOFT
INCREASES ACROSS THE AREA. FOR NOW...WILL CONTINUE TO ADVERTISE A
DECREASE AND EASTERLY SHIFT IN RAIN CHANCES FOR TOMORROW INTO AT
LEAST FRIDAY. FORECAST BECOMES MORE UNCERTAIN THIS WEEKEND AS THE
GFS AND ECMWF SHOWED WIDELY DIFFERENT SOLUTIONS IN THE STRENGTH AND
TRACK OF A SYSTEM MOVING INTO THE PACIFIC NORTHWEST. FOR NOW...WILL
LEAN MORE TOWARD THE GFS SOLUTION WHICH SUGGESTED THAT THERE MIGHT
BE SOME TROPICAL INFLUENCE FROM THE EASTERN PACIFIC AS A POSSIBLE
SYSTEM HELPS PUSH DEEPER MOISTURE BACK INTO THE AREA BY THE WEEKEND.
OTHERWISE...HIGH TEMPERATURES WILL BE NEAR SEASONABLE READINGS THIS
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 31, 7:48 PM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
748 PM MST MON AUG 31 2015

AZZ504-506-514-010315-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
748 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 815 PM MST...

AT 747 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR ORO VALLEY AND DOVE MOUNTAIN...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...CASAS ADOBES...
TORTOLITA...CATALINA STATE PARK...SABINO CANYON...CATALINA FOOTHILLS
AND CATALINA.

LAT...LON 3228 11105 3245 11109 3256 11101 3233 11079
TIME...MOT...LOC 0247Z 236DEG 8KT 3241 11097

CARLAW
Local storm report, Aug 31, 8:06 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST MON AUG 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 W CATALINA FOOTHILLS  32.31N 110.91W
08/31/2015                   PIMA               AZ   TWITTER

            TWITTER PHOTOS AND MULTIPLE ONLINE REPORTS OF TREES
            DOWN ON SUNRISE ROAD FROM SWAN WEST TO VIA PALOMITA.

&&

EVENT NUMBER TWC1500094

CARLAW
Local storm report, Aug 31, 9:29 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
929 PM MST MON AUG 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 S ORO VALLEY          32.40N 110.97W
08/31/2015                   PIMA               AZ   BROADCAST MEDIA

            PHOTOS SHOW A 40 FOOT TREE KNOCKED OVER AND ONTO A
            HOUSE IN ORO VALLEY.

&&

EVENT NUMBER TWC1500095

CARLAW

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:25 PM MSTSpecial Weather StatementTWCPinal35 min
Aug 31, 6:15 PM MSTSpecial Weather StatementTWCPima30 min
Aug 31, 6:19 PM MSTSpecial Weather StatementTWC26 min
Aug 31, 6:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 31, 7:48 PM MSTSpecial Weather StatementTWC27 min
Aug 31, 8:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 31, 8:33 PM MSTAreal Flood AdvisoryTWCGraham, Pima, Pinal117 min
Aug 31, 10:42 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal108 min
Aug 31, 11:57 PM MSTFlash Flood WarningTWCPinal3 hr
Sep 1, 12:34 AM MSTAreal Flood AdvisoryTWCPima116 min
Sep 1, 4:04 AM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.